A 54 yr old man presented with a six-month history of palpitations, sweating and weight loss. He had a past history of hypertension, type II diabetes, asthma and was HIV-1 seropositive since 14 yrs and was taking potent anti-retroviral therapy: Nevirapine 200 mg bd; Kaletra 3 capsules bd; and didanosine ec 400 mg od.
Investigations confirmed Graves thyrotoxicosis (fT4 72.1 pmol/l; TSH <0.01 mU/l; and TSH receptor antibody positive). He was initially treated with carbimazole 30 mg OD and the improvement in symptoms coincided with a reduction in fT4 levels.
Over the proceeding months he had a myocardial infarction and recurrent admissions with congestive cardiac failure. Despite good compliance for 18 months with carbimazole with doses up to 60 mg/day and improved symptoms, his TSH failed to normalize. He had normal uptake on his thyroid isotope scan (2.1%) and his thyroid dysfunction was later managed according to clinical state alone.
Abnormal thyroid function is not uncommon in HIV and there may be a number of contributory factors. A high rate of thyroid dysfunction in asymptomatic subjects has been described in HIV; most well described are a reduction in fT4 and fT3 and elevated TBG, rT3 and TSH levels. Thyroid hormone homeostasis is also influenced by cytokines such as IL-6 and TNF, which acutely decrease TSH and T3 and increase rT3 levels. The drugs used in HIV may also alter thyroid function/results; potent anti-retrovirals may precipitate a resurgence of autoimmune disease whilst others may alter thyroid hormone clearance. Nutritional state also influences thyroid function and may contribute to the disturbances seen in HIV.
This case illustrates the difficulties in interpreting thyroid function tests in HIV patients and the importance of clinical parameters to guide therapy.
07 - 09 Nov 2005
Society for Endocrinology